Thunderstorm Wind, Harding
- When
- August 5, 6:17 PM MST to 6:20 PM MST
- Where
- Harding County, 11.09 mi SW of Harding
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.269, -103.963
Wind gusts were estimated at 60 mph.
Severe thunderstorms moved from southeastern Montana and produced strong wind gusts in western Harding County before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms moved from southeastern Montana and produced strong wind gusts in western Harding County before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI AUG 5 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH. AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY. SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID 80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS. ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA. BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER 70S AND 80S. EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 522 AM MDT FRI AUG 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 522 AM MDT (622 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 2 NNE FAITH 45.04N 102.02W
08/05/2011 M69 MPH PERKINS SD ASOS
WIND GUST AT FAITH ASOS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 14 W MILESVILLE 44.46N 101.96W
08/05/2011 E60 MPH HAAKON SD PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 11 WSW MILESVILLE 44.40N 101.88W
08/05/2011 E70 MPH HAAKON SD PUBLIC
WIND GUST OF 60 TO 70 MPH.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG RED OWL 44.70N 102.55W
08/05/2011 MEADE SD TRAINED SPOTTER
8 INCH DIAMETER TREE BRANCHES BROKE
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 6 NNW KYLE 43.50N 102.22W
08/05/2011 E60 MPH SHANNON SD TRAINED SPOTTER
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 NNW FAIRBURN 43.74N 103.24W
08/05/2011 E1.00 INCH CUSTER SD PUBLIC
&&
KCLARKThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338247.